Wyoming, 2025

High Wind in Wyoming, January 8, 2025

January 8, 2025 · NWS CYS · 2 events in 2 counties and zones

A weak system moving across southeast Wyoming brought high winds to the wind prone areas of Arlington and Bordeaux.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A weak system moving across southeast Wyoming brought high winds to the wind prone areas of Arlington and Bordeaux.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 8, 5:14 AM MST, 2 hours 18 minutes earlier. Its key messages:

  • Strong winds are expected to return to the wind prone areas today. High Wind Warnings are in effect.
  • Areas of blowing and drifting snow are expected today, mainly in Carbon and Albany counties, but this may extend into areas of the High Plains where snowpack is deeper.
  • Another round of light snow showers will move into the area this evening into early Thursday. Accumulations are expected to be light, between a dusting and an inch or two, with the exception of higher amounts above about 7500 ft in elevation.
Area forecast discussion, Jan 8, 5:14 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
514 AM MST Wed Jan 8 2025

.KEY MESSAGES...

- Strong winds are expected to return to the wind prone areas
  today. High Wind Warnings are in effect.

- Areas of blowing and drifting snow are expected today, mainly
  in Carbon and Albany counties, but this may extend into areas
  of the High Plains where snowpack is deeper.

- Another round of light snow showers will move into the area
  this evening into early Thursday. Accumulations are expected
  to be light, between a dusting and an inch or two, with the
  exception of higher amounts above about 7500 ft in elevation.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 330 AM MST Wed Jan 8 2025

Current GOES satellite imagery shows mainly clear skies over the
area, along with fairly widespread snow cover and light winds. Dry
air is apparent in the water vapor channels in much of the
atmosphere, associated with subsidence over the area. In fact,
modeled precipitable water values this morning below 0.05" are
approaching climatological minimums at what is already the driest
time of the year. This has created an ideal environment for
efficient radiative cooling, and bitterly cold temperatures across
the area. Several locations have dropped 10-15F below the coldest
model guidance, since models struggle to handle these shallow
inversions. The coldest temperatures so far are in the Laramie
Valley as is typical, where sensors have reported lows between -15
and -20F so far. For the official forecast, dropped temperatures
significantly below the minimum of model guidance in the typical
cold spots (Laramie, Saratoga, Baggs/Dixon, Alliance, etc) through
about 15z this morning.

Heading into the daytime hours, we will start off with sunny skies
as a transient ridge shifts over the area and yesterday's shortwave
trough drops off to the southeast. The ridge will be very
short- lived though, as the next trough is already moving across
Montana, expected to arrive in our area this evening. The upper
level trough is supporting a surface low over the Canadian
Prairie, from which a surface trough extends southwestward to
the front of the Rockies. As the pressure trough drifts to the
southeast, we will see pressure falls through the day today and
thus an increase in the cross barrier MSLP gradient thanks to a
strong surface high over the inter- mountain west. While 700-mb
gradients and wind speeds aren't all that impressive, models
show strong surface gradients including a 3- 5mb MSLP gradient
across both the Snowy and Laramie ranges (even in the more
conservative NAM model). These pressure gradients are typically
enough to support high winds in the typical gap areas, even in
the absence of strong synoptic forcing or strong winds aloft.
In-house guidance also indicates a 50-80% probability for high
winds near Arlington and Bordeaux. As a result, there was
sufficient confidence to upgrade the High Wind Watch to a
Warning for today.

In addition to the winds, the recent snowpack remains fairly
untouched by warm temperatures and sunshine across much of the area.
This will set the stage for blowing and drifting snow today. Much of
the I-80 corridor has seen 4-10 inches of snow over the last week,
with sunshine and above freezing temps both being sparse. Snow
should still be quite blow-able today. Winter Weather
Advisories for blowing snow remain in effect for the I-80
corridor from just west of Cheyenne towards Rawlins. The main
uncertainty with this is the expectation for fairly abundant
morning sunshine and also a chance for temperatures to get close
to freezing, at least below about 7500 ft in elevation. This
leads to some uncertainty in how severe the blowing snow will
be, but there is enough confidence in blowing snow to lead to
slick spots and patchy visibility reductions.

Cloud cover will increase quickly this afternoon as the next
shortwave trough drops down from the north. This system looks like
yet another splitting trough, with two lobes of vorticity separating
as they pass over the area. As has been the trend with these
systems, the disorganized nature will limit snowfall potential, but
we still expect fairly widespread radar echos over the area due to
vorticity advection aloft and the favorable left exit region of a
jet streak positioning itself over the area this evening. Mid to
upper level moisture will recover quickly this afternoon, and mix
into the boundary layer with virga and then snow showers this
evening. Overall expectations are for another minor snow event with
scattered to numerous light to moderate snow showers moving through
the area beginning around sundown and continuing through early
Thursday. Accumulations will be most in areas favored by NNW winds,
which includes of course the mountains (especially their northern
slopes), the Pine Ridge/US-20 corridor, and the north side of the
Cheyenne ridge (north of the I-80 corridor from Cheyenne to Sidney).
The most likely scenario right now is a widespread dusting to an
inch or two, with 2-4" and an isolated 6" or so on favored aspects
above about 7500' in elevation. This probably won't be widespread
enough to warrant its own advisory, but did decide to extend the
Winter Weather Advisory issued for blowing snow through 6AM Thursday
to include the light snow potential tonight along the I-80 corridor,
as patchy blowing snow may also continue through the night.

As we head into Thursday, another cold airmass will settle into the
area in the wake of this storm system. This time though, it will
unfortunately come with stronger winds as most model guidance shows
40-knot 700-mb winds over the High Plains Thursday. As a result,
expect strong NNW winds to kick up once the cold front passes
through early Thursday morning, leading to a cold and windy day over
the plains Thursday. Highs in the 20s combined with winds gusting
over 40 MPH will produce apparent temperatures in the single digits
to lower teens even midday. Most of the support aloft will be over
the High Plains, and the wind direction will not be very favorable
for the wind prone areas, so confidence in any High Winds is low
with 700-mb winds generally below 50-knots. Still, it will be quite
cold and unpleasant, with possibly some patchy blowing snow concerns
on top of it, assuming the snow doesn't have time to crust over
today.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 330 AM MST Wed Jan 8 2025

Friday...Northerly flow aloft continues with slowly rising heights
and thicknesses. With 700 mb temperatures near -2 Celsius, it will
not be as cold as Thursday, with high temperatures from the upper
20s to mid 30s. It looks dry with lack of lift and relatively dry
low and mid levels.

Saturday...The next shortwave trough aloft moves into western
Wyoming, and with adequate low and mid level moisture, we expect to
see scattered to numerous snow showers, most numerous west of I-25,
and over the northern Laramie, Snowy and Sierra Madre Ranges.
Strengthening low and mid level gradients suggest windy conditions
in the afternoon.

Sunday...In the wake of the shortwave trough aloft passage, brisk
northwest flow aloft will continue with enough low and mid level
moisture for orographic snow showers over the Snowy and Sierra Madre
Ranges, and plenty of cloud cover elsewhere. 700 mb temperatures
near -15 Celsius will yield maximum temperatures in the 20s to lower
30s.

Monday...Continued cold with broad troughiness aloft over Wyoming
and northwest flow aloft, along with 700 mb temperatures near -14
Celsius. Drier with limited low and mid level moisture.

Tuesday...As the main trough aloft moves to our south, northerly
flow aloft continues overhead, limiting the warming trend, though it
will be slightly warmer as 700 mb temperatures rise to near -7
Celsius, yielding maximum temperatures from the 20s to mid 30s.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 504 AM MST Wed Jan 8 2025

North flow aloft will turn northwest today, while the next
weather disturbance moves into the region tonight, increasing
chances for snow and lowering ceilings.

Wyoming TAFS...For Rawlins, periods of ceilings near 1500 feet
will occur until 14Z, otherwise skies will be mostly clear until
00Z, then ceilings will be near 5000 feet until 04Z, then light
snow will develop after 04Z, with visibilities near 3 miles and
ceilings near 2500 feet. Winds will gust to 30 knots after 18Z.

For Laramie and Cheyenne, mostly clear skies will prevail until
00Z, then ceilings will range from 5000 to 8000 feet. Showers
will be in the vicinity after 06Z. Winds will gust to 30 knots
after 18Z.

Nebraska TAFS...Mostly clear skies will prevail until 00Z, then
ceilings will lower to 3500 to 8000 feet. Light snow will
develop at Chadron and Alliance after 06Z, with visibilities
near 4 miles. Showers will be in the vicinity of Scottsbluff and
Sidney after 06Z. Winds at all terminals will gust to 27 knots
after 06Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 PM MST this evening for WYZ106.
     Winter Weather Advisory until 6 AM MST Thursday for WYZ109-110-
     115>117.
     High Wind Warning until 8 PM MST this evening for WYZ110.
NE...None.

&&

SHORT TERM...MN
LONG TERM...RUBIN
AVIATION...RUBIN
Hazardous weather outlook, Jan 8, 3:37 AM MST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
337 AM MST Wed Jan 8 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-091045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
337 AM MST Wed Jan 8 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Strong winds are expected to return to the wind prone areas
  today. High Wind Warnings are in effect.

- Areas of blowing and drifting snow are expected today, mainly
  in Carbon and Albany counties, but this may extend into areas
  of the High Plains where snowpack is deeper.

- Another round of light snow showers will move into the area
  this evening into early Thursday. Accumulations are expected
  to be light, between a dusting and an inch or two, with the
  exception of higher amounts above about 7500 ft in elevation.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

- Another storm system will bring a chance for strong winds and
  area of snow once again this weekend.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 8, 6:08 AM MST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
608 AM MST Wed Jan 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
01/08/2025  M60 MPH          Platte             WY   Mesonet

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

&&

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 8, 7:32 AM MST to 11:22 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Frequent gusts between 60 and 65 MPH were recorded at the Bordeaux WYDOT sensor along Interstate 25. The maximum gust was 65 MPH and occurred at 9:32 AM MST on the 8th.

High Wind, North Snowy Range Foothills

When
January 8, 2:46 PM MST to 3:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was recorded at the Foote Creek WYDOT sensor along Interstate 80 at 2:46 PM MST on 1/8.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223308, 1223307.